- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Bisphosphonates linked to AF

The Archives of Internal Medicines has published the results of a case-control study that aimed to assess any relationship between alendronate use and risk of incident atrial fibrillation (AF).

The recent HORIZON study found an unexpected increase in the risk of AF in patients assigned to the study drug. This study reviewed an American patient database system for female patients diagnosed with AF between October 2001 and December 2004. 719 patients were identified and matched with 966 controls.

More patients in the AF group had used alendronate (6.5% versus 4.1%). Comparing use of alendronate with no use of any bisphosphonate the risk of AF was statistically higher (Odds ratio 1.86; 95% CI 1.09-3.15).

The authors conclude that, "use of alendronate was associated with an increased risk of incident AF". This observational study demonstrates that there is an association but not one of cause and effect. Other factors may explain the increase in AF that has been observed and therefore additional studies would be required to demonstrate causality.

Action: Clinicians should be aware of this potential link and be vigilant for AF in patients prescribed alendronate.